Alert archive / Georgia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 259, NWS Jacksonville, FL

August 18, 2000Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 18, 2000, 7:39 PM EDT for Coffee County, Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 7:39 PM EDT (23:39 UTC)
Expired
Aug 18, 2000, 8:30 PM EDT
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Coffee County, GA

The radar

The Moody AFB radar (KVAX), 75 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:55 PM EDTThunderstorm WindBroxton, GALarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS52 KJAX 182340
SVRJAX
GAC069-190030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
739 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 830 PM EDT

* AT 739 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF BROXTON...MOVING SOUTHEAST AT
  15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 830 PM EDT...
  AMBROSE AND BROXTON...
  DOUGLAS...
  WEST GREEN...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

$$

LAT...LON 3177 8297 3161 8308 3139 8275 3159 8262

MOBBS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 PM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 18, 2:20 PM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT FRI AUG 18 2000

...CURRENT...
SCATTERED CUMULUS CLOUDS DEVELOPING ALONG AND SOUTH OF A LINE FROM
GAINESVILLE TO ST AUGUSTINE...OTHERWISE AMPLE SUNSHINE DRIVING
AFTERNOON TEMPERATURES INTO THE LOWER 90S MANY LOCATIONS. NORTHERLY
WINDS IN THE LOWER ATMOSPHERE WILL SUPPRESS SIGNIFICANT INLAND
PROPAGATION OF THE EAST/WEST COAST SEA-BREEZE. HOWEVER...MAY SEE
ISOLATED AFTERNOON SHOWER OR THUNDERSTORM IN CWA WHERE CONVECTIVE
TEMP IS MET.

...SHORT TERM...
TONIGHT...MID TO UPPER LEVEL RIDGE AXIS WILL SLIDE SOUTH OF CWA
WITH NORTHWEST FLOW ALOFT DRIVING COLD FRONT OVER TENNESSEE
VALLEY SOUTH. FRONT IS FORECAST TO REACH SAVANNAH-ALBANY LINE BY
12Z. WILL NOT SEE AS MUCH FOG OVERNIGHT DUE TO AMPLE MIXING IN THE
BOUNDARY LAYER. MOISTURE AXIS WILL REMAIN SOUTH OF FRONTAL
BOUNDARY...HOWEVER DO NOT ANTICIPATE RAINFALL OVERNIGHT DUE TO LACK
OF LIFTING MECHANISM.

SATURDAY...FRONTAL POSITION WILL SHIFT LITTLE SOUTH DUE TO
WEAKENING FLOW ALOFT. INSTABILITY INCREASES OVER THE FORECAST AREA
AS MOISTURE POOLING...PROXIMITY OF FRONT...AND AFTERNOON
HEATING GENERATES SCATTERED SHOWERS AND THUNDERSTORMS ACROSS CWA.
PRECIPITATION COVERAGE WILL BE GREATEST ACROSS NORTHEAST FLORIDA
WHERE AIR-MASS WILL BE MOST UNSTABLE.

SATURDAY NIGHT AND SUNDAY...FRONT GENERALLY STALLS ALONG THE GA/FL
STATE LINE. MOISTURE AXIS WILL REMAIN OVER NORTHEAST FLORIDA FOR
CONTINUED GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS. A
SECONDARY FRONTAL BOUNDARY AND ASSOCIATED SHORTWAVE TROF WILL CLIP
NORTHEAST GA LATE SUNDAY AND WILL GENERALLY NOT BECOME A WEATHER
PLAYER OVER GA ZONES.

MARINE...WINDS WILL PREVAIL FROM THE SOUTHWEST TO WEST THROUGH
SATURDAY AFTERNOON...THEN BECOMING NE OVER GA WATERS SATURDAY NIGHT
AS FRONTAL BOUNDARY SLOWLY WORKS ITS WAY SOUTH. INCREASING SOUTHWEST
WINDS OVERNIGHT WILL WARRANT SCEC CONDITIONS FROM ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL OUT TO 60 NM.

PRELIM
AMG 74/92/73/92 1322
SSI 75/90/74/88 1323
JAX 74/93/73/92 1423
GNV 71/92/72/92 1524 16

.JAX..
.FL...NONE.
.GA...NONE.
ZAPPE

Nearby

Severe Thunderstorm Warnings in Georgia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.